New York, 2016Flash Flooding in New York, July 8, 2016
July 8, 2016 · NWS BGM · 2 events in 1 county or zone
Torrential rain producing thunderstorms moved slowly through the Finger Lakes region to the Upper Mohawk Valley. Extreme rainfall rates produced rain amounts in excess of 2 inches within 45 to 90 minutes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5.0 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Torrential rain producing thunderstorms moved slowly through the Finger Lakes region to the Upper Mohawk Valley. Extreme rainfall rates produced rain amounts in excess of 2 inches within 45 to 90 minutes. This led to areas of serious street and small stream flooding in central New York.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 8, 2:51 PM EST, 49 minutes earlier.
Area forecast discussion, Jul 8, 2:51 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
351 PM EDT FRI JUL 8 2016
.SYNOPSIS...
Conditions remain unsettled with showers and thunderstorms
affecting the area into Saturday. Heavy rain will be the biggest
concern with storms. Lingering light rain showers will taper off
Sunday as high pressure builds across the region early next week.
&&
.NEAR TERM /THROUGH SATURDAY/...
Complex forecast through the near term....As of mid afternoon, disorganized
scattered showers and storms across forecast area as S/W moves
across. Forecast guidance not handling the very near term too
well. ML CAPE values are around 1000 j/kg with 0-6 km shear 25-30
knots but weak mid level lapse rates. Thus, while a few stronger
to even marginally severe storms with strong winds are still
possible, the bigger threat looks to be heavy rain. PWAT values
currently 1.6 to 1.8 inches with weak low and mid level winds
fields support slow moving, backbuilding cells. Biggest area of
concern will be over the Poconos into the Catskills, especially
late this afternoon through this evening where storms may tend to
congeal into backbuilding multi-cell clusters this evening. Urban
and small stream flooding will be possible with even the risk of
flash flooding and this has been highlighted in HWO. Elsewhere,
expect showers and storms to diminish through the evening behind
departing wave. However overnight expect some additional showers
and storms as main upper level low approaches from the west.
Overnight lows will again be very mild with muggy conditions.
Unsettled conditions continue Saturday as upper level low and
surface cold front moves across the area. Expect additional
showers and storms, especially during the afternoon due to
increased heating. Deep layer shear will be stronger Saturday,
around 35-40 knots, with 1000-1500 j/kg of ML CAPE likely. The
best chance for any stronger storms will be east of I-81 due to
the timing of the front moving through later in the day.
Temperatures Saturday will be cooler, in the 70s to low 80s, with
humidity levels coming down later in the day.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
Heavier showers and storms diminish west to east through Saturday evening
as cold front moves east and daytime heating is lost however the
chance of scattered showers along with cloud cover persists
overnight due to upper level low remaining nearly stationary over
upstate NY. In fact the chance for scattered showers persists,
especially over central NY, into Sunday morning before improvement
follows heading through the afternoon as the upper low moves east.
Most areas should see at least some partial sun developing by late
day Sunday with diminishing chances for showers. Conditions will
be much cooler and breezy due to northerly winds behind the low
with highs mainly in the low to mid 70s.
High pressure finally builds in for Sunday night and Monday
bringing mainly clear skies. Lows will be cool, in the upper 50s
for Sunday night with highs Monday rebounding to the upper 70s to
low 80s.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Long term pd will have the region under a building ridge and
incrsg heat. Late in the pd on thu, a shrt wv brks thru the rdg
and brings a chance of shwrs and tstms brkg the heat, at least
temporarily. Before that, rising hgts and persistent ll sw flow
will incrs aftn temps each day, along with importing moisture
raising the RH and making the temps more uncomfortable.
Grnly flwd the blended model guidance and prvs fcst with just a
few tweeks twrd the latest info.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Shrt wv mvg thru the fcst area this aftn will trigger sct lgt
shwrs and tstms for the terminals with brief restrictions. As we
lose htg and the wv passes, activity will taper off this eve and
leave VFR cigs and vsbys with ocnl mvfr cigs and vsbys late. Htg
early Sat will allow mixing and a return to vfr cigs most places a
cpl hrs. Winds will be lgt thru the pd with weak flow.
OUTLOOK...
Sat aftn - Sun...shwrs and tstms with ocnl mvfr cigs and vsbys.
Mon - Wed...VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...PCF
NEAR TERM...PCF
SHORT TERM...PCF
LONG TERM...RRM/TAC
AVIATION...DGM
Hazardous weather outlook, Jul 8, 2:46 PM EST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
346 PM EDT FRI JUL 8 2016
NYZ057-062-PAZ040-048-072-092000-
DELAWARE-SULLIVAN-NORTHERN WAYNE-PIKE-SOUTHERN WAYNE-
346 PM EDT FRI JUL 8 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA THIS AFTERNOON INTO
THIS EVENING. THERE IS THE CHANCE A COUPLE OF THESE STORMS COULD
BECOME STRONG TO MARGINALLY SEVERE WITH STRONG WINDS BEING THE
MAIN THREAT. HOWEVER THE BIGGER CONCERN LOOKS TO BE HEAVY
RAINFALL. THIS WILL BRING THE CHANCE OF URBAN AND SMALL STREAM
FLOODING WITH EVEN THE RISK OF LOCALIZED FLASH FLOODING. SHOWERS
AND STORMS WILL DIMINISH OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE LIKELY SATURDAY AFTERNOON
WITH THE CHANCE A FEW STORMS COULD BECOME STRONG TO SEVERE. HIGH
WINDS WILL BE THE BIGGEST RISK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-039-043-044-
047-092000-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-BRADFORD-SUSQUEHANNA-WYOMING-LACKAWANNA-LUZERNE-
346 PM EDT FRI JUL 8 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA THIS AFTERNOON INTO
EARLY THIS EVENING. THERE IS THE CHANCE A COUPLE OF THESE STORMS
COULD BECOME STRONG TO MARGINALLY SEVERE WITH STRONG WINDS BEING
THE MAIN THREAT. HOWEVER THE BIGGER CONCERN LOOKS TO BE HEAVY
RAINFALL WHICH MAY OCCUR WITH ANY OF THESE STORMS LEADING TO
LOCALIZED FLOODING...ESPECIALLY IN URBAN, LOW LYING, AND POOR
DRAINAGE AREAS. STORMS WILL DIMINISH BY THE MID TO LATE EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flash Flood, Onondaga
- When
- July 8, 3:40 PM EST to 5:50 PM EST
- Where
- Onondaga County, 1.13 mi E of Long Branch Manor to 0.74 mi NNW of Woodard
- Cause
- Heavy Rain
- Property damage
- $5.0 million
- Reported by
- Trained Spotter
- Coordinates
- 43.132, -76.198
Flood water was rapidly coming out of the storm drain system with 1 foot of water moving across the Crossroads Park Drive near Liverpool.
Flash Flood, Onondaga
- When
- July 8, 3:58 PM EST to 5:50 PM EST
- Where
- Onondaga County, 0.5 mi W of Clairmont Farms to 1.1 mi NW of Brewerton
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 43.130, -76.180
Several roads in the area were experiencing flash urban flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Tennessee, July 8 to 9, 20163 deaths · 1.5 in hail · 39 events
- Hail and Damaging Winds in Tennessee, July 8, 2016$368,000 · 1.75 in hail · 125 events
- Hail and Damaging Winds in Michigan, July 8, 2016$4.4 million · 3 in hail · 26 events
- Hail and Damaging Winds in North Carolina, July 8, 20161 injured · $580,000 · 60 kt wind · 14 events
- Hail and Damaging Winds in North Carolina, July 8, 2016$177,000 · 1.75 in hail · 36 events
- Damaging Winds in Virginia, July 8, 2016$339,000 · 60 kt wind · 18 events
- Damaging Winds in Georgia, July 8 to 9, 2016$141,000 · 60 kt wind · 17 events
- Damaging Winds in Indiana, July 8, 2016$130,000 · 52 kt wind · 18 events
- Flash Flooding and Flood in Kentucky, July 8, 2016$114,000 · 56 kt wind · 18 events
- Hail and Damaging Winds in North Carolina, July 8, 2016$81,000 · 1 in hail · 21 events
- Flash Flooding and Flooding in Kentucky, July 8, 2016$60,000 · 55 kt wind · 19 events
- Tornado and Hail in Michigan, July 8, 2016$30,000 · EF0 · 33 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651732, 651734.